Advertisement

Journal of Nonlinear Science

, Volume 20, Issue 3, pp 277–308 | Cite as

Computation of Time-Periodic Solutions of the Benjamin–Ono Equation

  • David M. AmbroseEmail author
  • Jon Wilkening
Open Access
Article

Abstract

We present a spectrally accurate numerical method for finding nontrivial time-periodic solutions of nonlinear partial differential equations. The method is based on minimizing a functional (of the initial condition and the period) that is positive unless the solution is periodic, in which case it is zero. We solve an adjoint PDE to compute the gradient of this functional with respect to the initial condition. We include additional terms in the functional to specify the free parameters, which in the case of the Benjamin–Ono equation, are the mean, a spatial phase, a temporal phase, and the real part of one of the Fourier modes at t=0.

We use our method to study global paths of nontrivial time-periodic solutions connecting stationary and traveling waves of the Benjamin–Ono equation. As a starting guess for each path, we compute periodic solutions of the linearized problem by solving an infinite dimensional eigenvalue problem in closed form. We then use our numerical method to continue these solutions beyond the realm of linear theory until another traveling wave is reached. By experimentation with data fitting, we identify the analytical form of the solutions on the path connecting the one-hump stationary solution to the two-hump traveling wave. We then derive exact formulas for these solutions by explicitly solving the system of ODEs governing the evolution of solitons using the ansatz suggested by the numerical simulations.

Keywords

Periodic solutions Benjamin–Ono equation Nonlinear waves Solitons Bifurcation Continuation Optimal control Adjoint equation Spectral method 

Mathematics Subject Classification (2000)

65K10 37M20 35Q53 37G15 

References

  1. Ambrose, D.M., Wilkening, J.: Global paths of time-periodic solutions of the Benjamin-Ono equation connecting pairs of traveling waves. Commun. Appl. Math. Comput. Sci. 4, 177–215 (2009) zbMATHMathSciNetGoogle Scholar
  2. Ambrose, D.M., Wilkening, J.: Computation of symmetric, time-periodic solutions of the vortex sheet with surface tension. Proc. Natl. Acad. Sci. USA (2010, in press) Google Scholar
  3. Arenstorf, R.F.: Periodic solutions of the restricted three body problem representing analytic continuations of Keplerian elliptic motions. Am. J. Math. LXXXV, 27–35 (1963) CrossRefMathSciNetGoogle Scholar
  4. Benjamin, T.B.: Internal waves of permanent form in fluids of great depth. J. Fluid Mech. 29(3), 559–592 (1967) zbMATHCrossRefMathSciNetGoogle Scholar
  5. Brezis, H.: Periodic solutions of nonlinear vibrating strings and duality principles. Bull. Am. Math. Soc. (N.S.) 8, 409–426 (1983) zbMATHCrossRefMathSciNetGoogle Scholar
  6. Bristeau, M.O., Glowinski, R., Périaux, J.: Controllability methods for the computation of time-periodic solutions; application to scattering. J. Comput. Phys. 147, 265–292 (1998) zbMATHCrossRefMathSciNetGoogle Scholar
  7. Brown, H.S., Kevrekidis, I.G., Oron, A., Rosenau, P.: Bifurcations and pattern formation in the “regularized” Kuramoto–Sivashinsky equation. Phys. Lett. A 163, 299–308 (1992) CrossRefMathSciNetGoogle Scholar
  8. Broyden, C.G.: The convergence of a class of double-rank minimization algorithms, Parts I and II. J. Inst. Math. Appl. 6, 76–90, 222–231 (1970) zbMATHCrossRefMathSciNetGoogle Scholar
  9. Cabral, M., Rosa, R.: Chaos for a damped and forced KdV equation. Physica D 192, 265–278 (2004) zbMATHCrossRefMathSciNetGoogle Scholar
  10. Case, K.M.: The N-soliton solution of the Benjamin–Ono equation. Proc. Natl. Acad. Sci. USA 75(8), 3562–3563 (1978) zbMATHCrossRefMathSciNetGoogle Scholar
  11. Case, K.M.: Meromorphic solutions of the Benjamin–Ono equation. Physica A 96, 173–182 (1979) CrossRefMathSciNetGoogle Scholar
  12. Chen, M., Iooss, G.: Standing waves for a two-way model system for water waves. Eur. J. Mech. B/Fluids 24, 113–124 (2005) zbMATHCrossRefMathSciNetGoogle Scholar
  13. Cooper, G.J., Sayfy, A.: Additive Runge–Kutta methods for stiff ordinary differential equations. Math. Comput. 40(161), 207–218 (1983) zbMATHCrossRefMathSciNetGoogle Scholar
  14. Crannell, A.: The existence of many periodic non-travelling solutions to the Boussinesq equation. J. Differ. Equ. 126, 169–183 (1996) zbMATHCrossRefMathSciNetGoogle Scholar
  15. Davis, R.E., Acrivos, A.: Solitary internal waves in deep fluid. J. Fluid Mech. 29, 593–607 (1967) zbMATHCrossRefGoogle Scholar
  16. Dobrokhotov, S.Yu., Krichever, I.M.: Multi-phase solutions of the Benjamin–Ono equation and their averaging. Math. Notes 49, 583–594 (1991) zbMATHMathSciNetGoogle Scholar
  17. Doedel, E.J., Keller, H.B., Kernévez, J.P.: Numerical analysis and control of bifurcation problems: (I) Bifurcation in finite dimensions. Int. J. Bifurc. Chaos 1(3), 493–520 (1991) zbMATHCrossRefGoogle Scholar
  18. Doedel, E.J., Keller, H.B., Kernévez, J.P.: Numerical analysis and control of bifurcation problems: (II) Bifurcation in infinite dimensions. Int. J. Bifurc. Chaos 1(4), 745–772 (1991) zbMATHCrossRefGoogle Scholar
  19. Duistermaat, J.J.: Bifurcations of periodic solutions near equilibrium points of Hamiltonian systems. In: Bifurcation Theory and Applications. Lecture Notes in Mathematics, vol. 1057, pp. 57–105. Springer, Berlin (1984) CrossRefGoogle Scholar
  20. Field, R.J., Burger, M.: Oscillations and Traveling Waves in Chemical Systems. Wiley, New York (1985) Google Scholar
  21. Ginibre, J., Velo, G.: Smoothing properties and existence of solutions for the generalized Benjamin–Ono equations. J. Differ. Equ. 93, 150–212 (1991) zbMATHCrossRefMathSciNetGoogle Scholar
  22. Glowinski, R., Rossi, T.: A mixed formulation and exact controllability approach for the computation of the periodic solutions of the scalar wave equation. (I): Controllability problem formulation and related iterative solution. C. R. Acad. Sci. Paris, Ser. I 343, 493–498 (2006) zbMATHMathSciNetGoogle Scholar
  23. Golubitsky, M., Schaeffer, D.G.: Singularities and Groups in Bifurcation Theory, vols. I and II. Springer, New York (1985) Google Scholar
  24. Govaerts, W.J.F.: Numerical Methods for Bifurcations of Dynamical Equilibria. SIAM, Philadelphia (2000) zbMATHGoogle Scholar
  25. Hairer, E., Norsett, S.P., Wanner, G.: Solving Ordinary Differential Equations I: Nonstiff Problems, 2nd edn. Springer, Berlin (2000) Google Scholar
  26. Hou, T., Lowengrub, J., Shelley, M.: Removing the stiffness from interfacial flows with surface tension. J. Comput. Phys. 114(2), 312–338 (1994) zbMATHCrossRefMathSciNetGoogle Scholar
  27. Hou, T., Lowengrub, J., Shelley, M.: The long-time motion of vortex sheets with surface tension. Phys. Fluids 9(7), 1933–1954 (1997) CrossRefMathSciNetGoogle Scholar
  28. Iooss, G., Plotnikov, P.I., Toland, J.F.: Standing waves on an infinitely deep perfect fluid under gravity. Arch. Ration. Mech. Anal. 177, 367–478 (2005) zbMATHCrossRefMathSciNetGoogle Scholar
  29. Kennedy, C.A., Carpenter, M.H.: Additive Runge–Kutta schemes for convection–diffusion–reaction equations. Appl. Numer. Math. 44(1–2), 139–181 (2003) zbMATHCrossRefMathSciNetGoogle Scholar
  30. Kielhöfer, H.: Bifurcation Theory: An Introduction with Applications to PDEs. Springer, New York (2004) zbMATHGoogle Scholar
  31. Lust, K., Roose, D.: Newton–Picard methods with subspace iteration for computing periodic solutions of partial differential equations. Z. Angew. Math. Mech. 76(S2), 605–606 (1996) zbMATHGoogle Scholar
  32. Matsuno, Y.: New representations of multiperiodic and multisoliton solutions for a class of nonlocal soliton equations. J. Phys. Soc. Jpn. 73(12), 3285–3293 (2004) zbMATHCrossRefMathSciNetGoogle Scholar
  33. Mawhin, J.: Periodic solutions of some semilinear wave equations and systems: A survey. Chaos Solitons Fractals, 1651–1669 (1995) Google Scholar
  34. Nirenberg, L.: Topics in Nonlinear Functional Analysis. American Mathematical Society, Providence (2001) zbMATHGoogle Scholar
  35. Nocedal, J., Wright, S.J.: Numerical Optimization. Springer, New York (1999) zbMATHCrossRefGoogle Scholar
  36. Ono, H.: Algebraic solitary waves in stratified fluids. J. Phys. Soc. Jpn. 39, 1082–1091 (1975) CrossRefGoogle Scholar
  37. Pao, C.V.: Numerical methods for time-periodic solutions of nonlinear parabolic boundary value problems. SIAM J. Numer. Anal. 647–667 (2001) Google Scholar
  38. Pironeau, O.: Optimal Shape Design for Elliptic Systems. Springer, New York (1984) Google Scholar
  39. Plotnikov, P.I., Toland, J.F.: Nash–Moser theory for standing water waves. Arch. Ration. Mech. Anal. 159, 1–83 (2001) zbMATHCrossRefMathSciNetGoogle Scholar
  40. Rabinowitz, P.H.: Periodic solutions of Hamiltonian systems. Commun. Pure Appl. Math. 31, 157–184 (1978) CrossRefMathSciNetGoogle Scholar
  41. Rabinowitz, P.H.: Periodic solutions of Hamiltonian systems: A survey. SIAM J. Math. Anal. 13, 343–352 (1982) zbMATHCrossRefMathSciNetGoogle Scholar
  42. Satsuma, J., Ishimori, Y.: Periodic wave and rational soliton solutions of the Benjamin–Ono equation. J. Phys. Soc. Jpn. 46(2), 681–687 (1979) CrossRefGoogle Scholar
  43. Saut, J.C.: Sur quelques generalisations de l’equation de Korteweg–deVries. J. Math. Pures Appl. 58, 21–61 (1979) zbMATHMathSciNetGoogle Scholar
  44. Smiley, M.W.: Breathers and forced oscillations of nonlinear wave equations on R 3. J. Reine Angew. Math. 398, 25–35 (1989) zbMATHMathSciNetGoogle Scholar
  45. Smiley, M.W.: Numerical determination of breathers and forced oscillations of nonlinear wave equations. In: Computational Solution of Nonlinear System of Equations. Lectures in Appl. Math., vol. 26, pp. 605–617. American Mathematical Society, Providence (1990) Google Scholar
  46. Stoer, J., Bulirsch, R.: Introduction to Numerical Analysis, 3rd edn. Springer, New York (2002) zbMATHGoogle Scholar
  47. Strogatz, S.H.: Nonlinear Dynamics and Chaos. Perseus Books Group (2000) Google Scholar
  48. Tao, T.: Global well-posedness for the Benjamin–Ono equation in H 1(R). J. Hyperbolic Differ. Equ. 1, 27–49 (2004) zbMATHCrossRefMathSciNetGoogle Scholar
  49. van der Waerden, B.L.: Algebra, vol. 1. Unger, New York (1970) Google Scholar
  50. Wilkening, J.: An algorithm for computing Jordan chains and inverting analytic matrix functions. Linear Algebra Appl. 427, 6–25 (2007) zbMATHCrossRefMathSciNetGoogle Scholar
  51. Wilkening, J.: Math 228A Lecture Notes: Numerical Solution of Differential Equations. UC Berkeley (2007). Available from author’s webpage Google Scholar
  52. Zehnder, E.: Periodic solutions of Hamiltonian equations. In: Dynamics and Processes. Lecture Notes in Mathematics, vol. 1031, pp. 172–213. Springer, Berlin (1983) CrossRefGoogle Scholar

Copyright information

© The Author(s) 2010

Authors and Affiliations

  1. 1.Department of Mathematical SciencesClemson UniversityClemsonUSA
  2. 2.Department of Mathematics and Lawrence Berkeley National LaboratoryUniversity of CaliforniaBerkeleyUSA

Personalised recommendations